Geometriae Dedicata

, Volume 143, Issue 1, pp 193–199 | Cite as

A gap property for the growth of closed 3-manifold groups

  • Luca Fabrizio Di Cerbo


We provide a lower bound for the uniform exponential growth rate of closed nonflat nonpositively curved 3-manifold groups. A detailed study of the uniform exponential growth rate of closed 3-manifold groups is also presented.


Closed 3-manifold groups Exponential growth rate 

Mathematics Subject Classification (2000)

20F65 57M05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Avez A.: Variétés riemanniennes sans point focaux. C. R. Acad. Sci. Paris, Sér. A 275, 1336–1363 (1972)Google Scholar
  2. 2.
    Bartholdi L., De Cornulier Y.: Infinite groups with large balls of torsion and small entropy. Arch. Math. 87, 104–112 (2006)zbMATHCrossRefGoogle Scholar
  3. 3.
    Bessières, L., Besson, G., Boileau, M., Maillot, S., Porti, J.: Weak Collapsing and Geometrisation of Aspherical 3-manifolds. arXiv:0706.2065v2 (2008)Google Scholar
  4. 4.
    Besson G., Courtois G., Gallot S.: Amalgamated products, critical exponents and uniform growth of groups: a unified approach. J. Kor. Math. Soc. 44, 1051–1063 (2007)zbMATHCrossRefGoogle Scholar
  5. 5.
    Besson, G., Courtois, G., Gallot, S.: Uniform Growth of Groups Acting on Cartan-Hadamard Spaces. arXiv:0810.3151v1 (2008)Google Scholar
  6. 6.
    Breuillard E., Gelander T.: Cheeger constant and algebraic entropy of linear groups. Int. Math. Res. Not. 56, 3511–3523 (2004)MathSciNetGoogle Scholar
  7. 7.
    Button J.O.: Strong Tits alternative for compact 3-manifolds with boundary. J. Pure Appl. Alg. 191, 89–98 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    de la Harpe P.: Topics in Geometric Group Theory. Chicago Lectures in Mathematics, New York (1996)Google Scholar
  9. 9.
    de la Harpe P., Bucher M.: Free products with amalgamation and HNN-extensions of uniformly exponential growth. Math. Notes 67, 811–815 (2000)CrossRefMathSciNetGoogle Scholar
  10. 10.
    Eberlein P.: A canonical form for compact nonpositively curved manifolds whose fundamental group have nontrivial center. Math. Ann. 260, 23–29 (1982)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Evans B., Moser L.: Solvable fundamental groups of compact 3-manifolds. Trans. Amer. Math. Soc. 168, 189–210 (1972)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Gromoll D., Wolf J.A.: Some relations between the metric structure and the algebraic structure of the fundamental group in manifolds of nonpositive curvature. Bull. Amer. Math. Soc. 77, 545–552 (1971)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Hempel, J.: 3-Manifolds. Princeton University Press. Ann. Math. Stud. 86. Princeton, NJ (1976)Google Scholar
  14. 14.
    Leeb B.: 3-manifolds with(out) metrics of nonpositive curvature. Invent. Math. 122, 277–289 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Milnor J.: A unique factorization theorem for 3-manifolds. Amer. J. Math. 84, 1–7 (1962)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Milnor J.: A note on curvature and fundamental group. J. Diff. Geom. 2, 1–7 (1968)zbMATHMathSciNetGoogle Scholar
  17. 17.
    Morgan J., Tian G.: Ricci Flow and the Poincaré Conjecture. American Mathematical Society, Providence (2006)Google Scholar
  18. 18.
    Osin D.V.: The entropy of solvable groups. Ergod. Th. Dynam. Sys. 23, 907–918 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Perelman, G.: Ricci Flow with Surgery on Three-manifolds. math.DG/0303109 (2003)Google Scholar
  20. 20.
    Scott P.: The geometries of 3-manifold. Bull. London Math. Soc. 15, 401–487 (1983)zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Shalen P.B., Wagreich P.: Growth rates, \({{\mathbb {Z}}_{p}}\) -homology, and volumes of hyperbolic 3-manifolds. Trans. Amer. Math. Soc. 331, 895–917 (1992)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2009

Authors and Affiliations

  1. 1.Department of MathematicsSUNYStony BrookUSA

Personalised recommendations